Alert archive / Indiana / River Flood Warnings in 2009

River Flood Warning 44, NWS Indianapolis, IN

March 9, 2009Knox County, Sullivan County, Indiana; Crawford County, Lawrence County, Illinois

NWS Indianapolis, IN issued this river flood warning at Mar 9, 2009, 11:27 AM EDT for Knox County, Sullivan County, Indiana; Crawford County, Lawrence County, Illinois. It took effect at Mar 12, 2009, 6:00 AM EDT. It was in force for 15 days.

The area

The counties it named.

The facts

Issued
Mar 9, 2009, 11:27 AM EDT (15:27 UTC)
In effect from
Mar 12, 2009, 6:00 AM EDT
Expired
Mar 26, 2009, 9:17 PM EDT
In force
15 days
Issued by
NWS Indianapolis, IN
Flood severity
Moderate

Counties Crawford County, IL, Lawrence County, IL, Knox County, IN, Sullivan County, IN

The radar

The Evansville,IN radar (KVWX), 70 km from the middle of the area, began a volume at 15:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wabash River at Riverton (RVTI3). The gauge peaked at 20.50 ft at Mar 19, 2009, 3:00 AM EDT.

actionminormoderate10152003/0903/1003/1103/1203/1303/1403/1503/1603/1703/1803/1903/2003/2103/2203/2303/2403/2503/2603/2703/28
Action stage
10 ft
Minor stage
15 ft
Moderate stage
22 ft
Major stage
26 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03342000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Mar 9, 6:45 AM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, Mar 9, 6:45 AM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
645 AM EDT MON MAR 9 2009

.AVIATION...DISCUSSION FOR 12Z TAFS...

CURRENT IR SAT TRENDS SHOW SC ACRS INDIANA AND MUCH OF EASTERN IL.
HIGH PRES OVR WI AND IL WAS BUILDING ACRS INDIANA AS LOW PRES OVR
THE EASTERN GRT LKS WAS MOVG QUICKLY TO THE EAST. MID LVL RIDGE IS
ALONG WITH THE HIGH PRES ARE EXPECTED TO BUILD ACRS INDIANA AND
QUICKLY MOVE EAST IN THE NEXT 12 HRS.

RUC SUGGESTS THAT MVFR SC ACRS THE AREA SHUD DISSIPATE BY 15Z-16Z
ACRS THE TAF SITES AS THE HIGH AND RIDGE BUILDS...LEAVING VFR
CONDITIONS FOR THE REST OF THE DAYLIGHT HRS.

ANOTHER QUICK MOVING AREA OF LOW PRES WL PUSH TOWARD INDIANA AFT
100600Z AND THIS WL RESULT IN A  RETURN OF MVFR CIGS ALONG WITH CHCS
FOR SHRA. TSRA CANNOT BE RULED OUT BUT IT IS TOO SOON FOR PRECISE
TIMING OF THUNDERSTORMS. HENCE FOR NOW WL INCLUDE CB DURG THE PCPN
PD. PRESS GRADIENT ALSO LOOKS STRONG ONCE AGAIN AND THE NAM SHOWS AN
H8 LLJ NEAR 60+ KNTS PUSH ACRS CENTRAL INDIANA AROUND 101200Z. THUS
HAVE INTRODUCED SOME GUSTS INTO THE FCST.

&&

.DISCUSSION...

FORECAST FOCUS IS ON CHANCES FOR RAIN TONIGHT INTO TUE NIGHT.

AT 07Z SFC AND UPPER SYSTEMS WERE JUST E OF LOWER MI. HIGH
PRESSURE WAS ACROSS MS RIVER VALLEY AND WAS MOVING INTO THE
AREA...DIMINISHING THE WINDS ACROSS THE FORECAST AREA /FA/. AREA OF
STRATOCU ACROSS THE FA EXTENDED BACK INTO IOWA.

MODELS IN FAIR AGREEMENT. GFS IS AN OUTLIER WITH ITS STRONGER SFC
LOW TUE EVENING. WILL GO WITH WEAKER SOLUTION PRESENTED BY CONSENSUS
OF NAM/ECMWF. OTHERWISE WENT WITH A BLEND.

WINDS HAVE DIMINISHED ENOUGH THIS MORNING TO LET WIND ADVISORY
EXPIRE AT ISSUANCE TIME. AREA OF STRATOCU WILL REMAIN ACROSS MUCH OF
THE FA EARLY THIS MORNING. THESE CLOUDS SHOULD ERODE BY MID DAY AS
MIXING INCREASES AND WARM ADVECTION KICKS IN ALOFT. THE REMAINDER OF
THE DAY WILL BE PARTLY CLOUDY. MET LOOKS TOO COLD FOR HIGHS ACROSS
NRN FA GIVEN EXPECTED SUNSHINE...WHILE MAV LOOKS TOO WARM OTHER
AREAS GIVEN SE LOW LEVEL FLOW. A BLEND OF MAV AND NAM 2M TEMPS LOOKS
BEST.

STRONG SW FLOW DEVELOPS ALOFT TONIGHT AS A LOW LEVEL JET MOVES IN.
BEST CHANCES FOR RAIN LOOK TO BE ACROSS NRN FA WHERE ISENTROPIC LIFT
AND FRONTOGENESIS ARE MAXIMIZED. DECENT FORCING REALLY DOESN/T
ARRIVE UNTIL AFT 06Z...SO WILL ONLY HAVE CHANCE POPS BEFORE 06Z.
WILL RAMP UP POPS AFT 06Z TO CATEGORICAL NW. ACROSS SERN FA DECIDED
TO LOWER POPS INTO HIGH CHANCE CATEGORY AS FORCING ISN/T AS
IMPRESSIVE THERE. COULD BE SOME HEAVY RAIN ACROSS NWRN FA DUE IN
PART TO STRONG FRONTOGENETICAL FORCING. MOS MIN TEMPS ARE SIMILAR
AND LOOK OK GIVEN EXPECTED CONDITIONS. TEMPS WILL RISE AFT MIDNIGHT
WITH STRONG SW FLOW.

ON TUE FA WILL MOVE INTO WARM SECTOR AS A WARM FRONT PUSHES NE.
VARIOUS WAVES MOVING IN SW FLOW ALOFT SHOULD GENERATE ENOUGH SHRA
AND TSRA IN UNSTABLE ATMS FOR LIKELY POPS. STRONG COLD FRONT WILL
MOVE THRU TUE NIGHT AND BRING ANOTHER ROUND OF TSRA. WILL CONTINUE
LIKELY POPS TUE NIGHT. WITH STRONG WIND FIELDS...THERE WILL BE
POTENTIAL FOR SVR STORMS. AS COLDER AIR RUSHES IN LATE TUE EXPECT
ANOTHER PERIOD OF WINDY CONDITIONS. COULD BE ANOTHER WIND ADVISORY
SITUATION.

&&

.IND WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY ROUGHLY NORTH OF
I70 THROUGH 4 AM.

&&

PUBLIC...CS
AVIATION...JP
Hazardous weather outlook, Mar 9, 4:56 AM EDT, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
456 AM EDT MON MAR 9 2009

INZ030-031-036>042-044>049-052>057-061>065-068>072-100900-
CLINTON-HOWARD-MONTGOMERY-BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-
RANDOLPH-PARKE-PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-CLAY-OWEN-
MORGAN-JOHNSON-SHELBY-RUSH-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
456 AM EDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MUCH OF CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE STORMS ARE NOT
EXPECTED. HEAVY RAIN IS POSSIBLE FROM SOME STORMS...ESPECIALLY
ACROSS AREAS NORTH OF A LAFAYETTE TO KOKOMO LINE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY EVENING. PRESENT
INDICATIONS ARE THAT SOME OF THE STORMS MAY BE SEVERE...WITH
DAMAGING WINDS THE PRIMARY THREAT.

WINDS MAY GUST OVER 40 MPH LATE TUESDAY NIGHT AND WEDNESDAY AS
COLDER AIR RETURNS TO THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ021-028-029-035-043-051-060-067-100900-
CARROLL-WARREN-TIPPECANOE-FOUNTAIN-VERMILLION-VIGO-SULLIVAN-KNOX-
456 AM EDT MON MAR 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR FAR WESTERN SECTIONS OF CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. SEVERE STORMS ARE NOT
EXPECTED. HEAVY RAIN IS POSSIBLE FROM SOME STORMS...ESPECIALLY
ACROSS AREAS NORTH OF A LAFAYETTE TO KOKOMO LINE.

FLOODING WILL CONTINUE ALONG PORTIONS OF THE TIPPECANOE AND WABASH
RIVERS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY EVENING. PRESENT
INDICATIONS ARE THAT SOME OF THE STORMS MAY BE SEVERE...WITH
DAMAGING WINDS THE PRIMARY THREAT.

WINDS MAY GUST OVER 40 MPH LATE TUESDAY NIGHT AND WEDNESDAY AS
COLDER AIR RETURNS TO THE AREA.

FLOODING WILL CONTINUE ALONG THE WABASH RIVER. SEE THE LATEST
HYDROLOGIC STATEMENT FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TUESDAY.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 11:27 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo12 days
Mar 9, 11:27 AM EDTRiver Flood WarningINDKnox16 days
Mar 9, 11:27 AM EDTRiver Flood WarningINDKnox16 days

Nearby

River Flood Warnings in Indiana, 2009River Flood Warnings in Illinois, 2009Every river flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.